Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 117, NWS Topeka, KS

May 24, 2016Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2016, 3:21 AM CDT for Clay County, Riley County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 3:21 AM CDT (08:21 UTC)
Expired
May 24, 2016, 3:47 AM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:08 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS53 KTOP 240821
SVRTOP
KSC027-161-240915-
/O.NEW.KTOP.SV.W.0117.160524T0821Z-160524T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
  NORTHERN RILEY COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 415 AM CDT

* AT 320 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDANA...MOVING
  EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLAY CENTER...WAKEFIELD...RILEY...LEONARDVILLE...RANDOLPH...GREEN...OAK
  HILL...KEATS...TUTTLE CREEK LAKE AND IDANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3944 9728 3954 9661 3953 9663 3951 9664
      3948 9667 3948 9668 3946 9669 3946 9671
      3945 9672 3940 9673 3934 9666 3933 9667
      3933 9665 3931 9665 3930 9663 3929 9664
      3925 9658 3924 9659 3922 9658 3922 9735
TIME...MOT...LOC 0820Z 259DEG 31KT 3932 9718 

HAIL...1.00IN
WIND...60MPH
 
$$

BB
2 follow-up statements
605 
WWUS53 KTOP 240841
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT TUE MAY 24 2016

KSC027-161-240915-
/O.CON.KTOP.SV.W.0117.000000T0000Z-160524T0915Z/
CLAY-RILEY-
341 AM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN CLAY AND WEST CENTRAL RILEY COUNTIES...

AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WAKEFIELD...MOVING EAST AT 35 MPH. ANOTHER SEVERE STORM WAS LOCATED
NEAR RILEY...ALSO MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...WAKEFIELD...RILEY...LEONARDVILLE...KEATS AND TUTTLE CREEK
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3932 9727 3938 9717 3940 9673 3934 9666
      3933 9667 3933 9665 3931 9665 3930 9663
      3929 9664 3925 9658 3924 9659 3922 9658
      3922 9731
TIME...MOT...LOC 0840Z 264DEG 30KT 3931 9699 

HAIL...<.75IN
WIND...60MPH
 
$$

BB
150 
WWUS53 KTOP 240847
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT TUE MAY 24 2016

KSC027-161-240857-
/O.CAN.KTOP.SV.W.0117.000000T0000Z-160524T0915Z/
CLAY-RILEY-
347 AM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY AND WEST CENTRAL
RILEY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3932 9727 3938 9717 3940 9673 3934 9666
      3933 9667 3933 9665 3931 9665 3930 9663
      3929 9664 3925 9658 3924 9659 3922 9658
      3922 9731
TIME...MOT...LOC 0846Z 259DEG 31KT 3932 9690 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 AM CDT, 20 minutes earlier.

Area forecast discussion, May 24, 3:01 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
301 AM CDT TUE MAY 24 2016

.SHORT TERM...(Today and Tonight)
Issued at 300 AM CDT TUE MAY 24 2016

A large complex of thunderstorms was oriented in a west-to-east band
across northern KS early Tuesday morning. These storms have shown
organization at times, and are now showing signs of individual
segments accelerating to the east. One such segment will enter Cloud
and Ottawa counties around 3 AM, and has at least some potential to
produce damaging winds. The good news is that instability decreases
with eastward extent and we have already seen decreasing intensity
trends with other cells as they progress farther east into the
forecast area. However, there is also persistent advection of
moisture and warmth into the southern flank of this storm so it may
be able to persist for a while as it moves east. The main question
is whether it will be severe while it progresses east. Forward
propagating Corfidi vectors are toward the east at only 20-25 kts so
cold pool forward motion will not help in wind gust production much
and will likely rely on rear inflow jet and precip-loading induced
wind fields for any sort of severe wind production. Severe hail
potential seems to decrease with eastward extent as well given the
limited instability, but effective shear of 30-40 kts suggests we
can not completely rule out some severe hail. Hi-res model guidance
suggests that this first wave will push east of the area by around
sunrise but attention turns farther upstream as another complex
associated with a short wave trough will follow across northern KS
and has at least some chance to be strong, although it will enter an
airmass that has had plenty of convective overturning in north
central KS and this should limit overall strength of any incoming
MCS.  Even still, expect thunderstorms to progress east across the
area through mid morning with a drying trend beyond that time.

The main question for later Tuesday will be the quality of airmass
recovery through the day. Expect an outflow boundary to be laid out
well south of the area for much of the day but should then see it
wash out and lift back north later in the day. This may provide a
focus for thunderstorms as it lifts north by afternoon, and
especially as a weak short wave trough approaches central KS by mid
to late afternoon. Effective wind shear should be in the 35-45 kt
range with a 2000-3000 MLCAPE near this boundary...wherever it may
be. Thus, the devil is in the mesoscale details this afternoon and
evening as any storms that develop stand a good chance of becoming
supercells and severe. Tornado potential would be non-zero but yet
not particularly impressive unless a steady-state supercell can
develop near a boundary and ingest some rich helicity air.  But
again, this will depend on near-real-time storm-scale features.
Thunderstorms are likely to continue in one or more clusters/rounds
through the night as a series of short wave troughs cross the
region. Of course, flooding will again be a concern especially
overnight and especially in the areas that received training storms
and a shot of heavy rain early today.

.LONG TERM...(Wednesday through Monday)
Issued at 300 AM CDT TUE MAY 24 2016

Overnight convection gradually clears eastward by the afternoon as
temporary subsidence aloft tempers thunderstorm redevelopment on
Wednesday afternoon. No major changes seen with current guidance and
previous runs with the exception of the dryline location by 00Z
Thursday. The GFS and SREF are further within the CWA while the NAM
and ECMWF maintain the furthest progression over north central
Kansas. Regardless, decent capping inversion will limit overall
storm potential. However, if a storm develops on the dryline over
north central KS, it will likely be severe with large hail, damaging
winds, and perhaps a tornado. This threat is fairly isolated and
have maintained the highest chances Wednesday evening across these
areas.

Atmosphere becomes capped once again Thursday afternoon as the main
upper trough approaches Colorado and New Mexico. Stronger forcing is
present by late afternoon with weak vorticity lobes noted lifting
out ahead of the main forcing. In addition, sfc low/dryline edges
towards central Kansas once again with a very warm and moist airmass
over our CWA. Focus for convection is somewhat muddled from
guidance, but it appears the sfc warm front near the KS and NE
border and the dryline to our west may be the focus areas for severe
storms late Thursday afternoon and evening. Given the decent speed
and directional shear profiles and ample CAPE present, all severe
hazards would be possible including the risk for flash flooding.
Assuming overnight convection clears out by Friday morning, could
see another round of strong to severe storms Friday afternoon and
evening as the main upper trough axis lifts overhead. The dryline is
fairly similar between the GFS and ECMWF across central KS with main
question being any mesoscale influences and the strength of the
inversion layer to inhibit sfc based storms initially. Overall,
while details still remain somewhat uncertain it still appears
severe storms are likely at some point between Thursday and Friday.
Flash flooding may play a more widespread hazardous threat given the
excessive rainfall the area has received in the recent past.

The weekend onward is still showing signs of remaining unsettled
with southwesterly flow persisting over a warm and moist airmass.
Low end chances for thunderstorms seemed reasonable given the
various uncertainties on timing and coverage. Relief from the rain
may finally come to an end later next week as the upper air pattern
finally begins to shift.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1211 AM CDT TUE MAY 24 2016

MVFR cloud on the increase from the south and will be impacting
the terminals in the next few hours. Will be monitoring convective
trends but still appears a window around 11-14Z will be the main
window of potential.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, May 24, 12:15 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1215 AM CDT TUE MAY 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-250515-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1215 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVERNIGHT AND
TRACK EAST SOUTHEAST ACROSS PORTIONS OF CENTRAL AND NORTHEAST
KANSAS. THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND
LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS
OF THE OUTLOOK AREA THROUGH 7 AM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY
THROUGH SUNDAY. THE BEST POTENTIAL FOR SOME STRONG TO SEVERE
STORMS IS LOOKING TO BE THURSDAY THROUGH FRIDAY. ALL SEVERE
THREATS WILL BE POSSIBLE DURING THIS PERIOD: LARGE HAIL, DAMAGING
WINDS, AND POSSIBLY A FEW TORNADOES. WITH SEVERAL ROUNDS OF
THUNDERSTORMS EXPECTED THIS WEEK...THE FLOODING CONCERNS COULD
RISE AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 23, 11:01 PM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1101 PM CDT MON MAY 23 2016

KSZ008-240430-
REPUBLIC-
1101 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL
1130 PM CDT...

AT 1100 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEBBER...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCANDIA AND REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4000 9762 3973 9769 3980 9793 4000 9793
TIME...MOT...LOC 0400Z 281DEG 19KT 3992 9799
Special weather statement, May 23, 11:31 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT MON MAY 23 2016

KSZ008-240500-
REPUBLIC-
1131 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY
UNTIL MIDNIGHT CDT...

AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REPUBLIC...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCANDIA AND REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4000 9768 3975 9779 3980 9793 4000 9793
TIME...MOT...LOC 0431Z 287DEG 15KT 3990 9791
Special weather statement, May 24, 2:11 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
211 AM CDT TUE MAY 24 2016

KSZ034-240745-
OTTAWA-
211 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 245 AM CDT...

AT 211 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DELPHOS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...DELPHOS...WELLS AND ADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3930 9793 3930 9737 3900 9737 3909 9792
TIME...MOT...LOC 0711Z 265DEG 21KT 3920 9777

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:01 PM CDTSpecial Weather StatementTOPRepublic29 min
May 23, 11:31 PM CDTSpecial Weather StatementTOPRepublic29 min
May 24, 1:37 AM CDTAreal Flood AdvisoryTOPRepublic3 hr
May 24, 2:11 AM CDTSpecial Weather StatementTOPOttawa34 min
May 24, 3:47 AM CDTSpecial Weather StatementTOPGeary, Morris, Wabaunsee43 min
May 24, 3:50 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa3 hr
May 24, 3:52 AM CDTSpecial Weather StatementTOPPottawatomie23 min
May 24, 4:15 AM CDTSpecial Weather StatementTOPJackson45 min
May 24, 9:32 AM CDTSpecial Weather StatementTOPCoffey28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.